Colorado, 2023Damaging Wind in Colorado, September 30, 2023
September 30, 2023 · NWS GJT · 1 event in 1 county or zone
A strong low pressure system dropped into the Great Basin. This led to a tightening southwest gradient over western Colorado and breezy conditions.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system dropped into the Great Basin. This led to a tightening southwest gradient over western Colorado and breezy conditions. Additionally, moisture out ahead of the system produced isolated showers and thunderstorms which led to even gustier winds. Some outflow from decaying thunderstorms generated wind gusts in excess of 58 mph in portions of Garfield County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 4:07 PM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 30, 4:07 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
507 PM MDT Sat Sep 30 2023
.SHORT TERM...(Tonight through Sunday night)
Issued at 327 PM MDT Sat Sep 30 2023
Satellite imagery and observations show the low to mid-level low
over the northern Central Valley with the upper level low to the
east along the Nevada Border. Thunderstorms are firing along the
eastern and southeastern flanks of the upper level low where the
left exit region of the jet is providing strong support. The
deterministic models are tracking well in the upper levels, but are
pulling to lower to mid level features too far to the east this
early in the model run. All the models tend to concur with this
solution indicating they may try to eject the low to the east too
quickly. The ensembles are more in line with the satellite imagery
and agree with the low hanging longer in the great Basin before
tracking east Sunday night into Monday across eastern Utah and
Western Colorado. Guidance is following more with the ensemble
solutions with the stronger winds hanging on into Monday before
dropping off; more on this bellow.
Mid level moisture is moving up from the south with a few showers
and thunderstorms starting to pop up along the southern and central
Divide and are building to the west over the higher terrain. The
latest CAM runs have increased convective activity across the region
with scattered showers and thunderstorms through the afternoon and
evening in the San Juans and isolated storms farther north. A
shortwave passes south to north overnight to keep isolated
convection going. Look for activity to die out through the morning
Sunday before restarting in the afternoon as stronger jet support
moves overhead. Most of the activity will be isolated to scattered
over the higher terrain with the heaviest coverage staying just to
the west over the Utah mountains. As the low starts moving out of
the Great Basin overnight Sunday, convective activity will pick up
from west to east across the region in the early Monday morning
hours. With PWats running 100% to 150% of normal, widespread wetting
rain is not expected, but localized areas of wetting rain are
possible mostly in the higher elevations to the south and west. The
primary threats from these storms will be lightning and strong
outflow winds. Issues a wind advisory for the southern areas for
Sunday where the mid-level gradients are tightest. The guidance is
on the lower end, but based on the mixing seen today, went ahead
and pulled the trigger. This is another area to watch as these
stronger wind may push into the central and northern areas where the
guidance is just below thresholds.
.LONG TERM...(Monday through Saturday)
Issued at 327 PM MDT Sat Sep 30 2023
On Monday, southerly flow continues over the area as the long wave
trough to our west inches closer. Dry air will begin advecting in
from the south, allowing for the slightly above normal Precipitable
Water (PW) values to drop back to near (or slightly below) normal
again heading into the new week. With the gradient still tightened,
expect strong and gusty winds to favor the central and eastern
portions of the CWA on Monday. A cold front associated with this
system is anticipated to move through the forecast area on Monday
afternoon / evening, turning winds from southwest to westerly as it
does. The main trough axis looks to finally move through our
longitude by Monday night / Tuesday morning, which would support CAA
across the area. Through this portion of the long term forecast
(Monday into Tuesday night), lingering moisture and sporadic lift
will contribute to continued chances for precipitation across the
forecast area. Model blends seem a bit hot with pops on Monday
given the storm motion, but will wait for higher resolution guidance
to make any adjustments. As was previously mentioned, models are
holding on to some hint of the trough remaining over the forecast
area Wednesday morning. By later in the day, the likely scenario is
northwest flow over the area on the back side of the system.
Thursday into Friday, a large ridge attempts to build over the
western CONUS. Models suggest that by the time this ridge moves
inland over the Pacific Northwest (Friday into Saturday), it will
lose some strength. Even so, the model consensus is for large scale
ridging to dominate much of the western CONUS through next weekend.
Temperatures will start out near to below normal on Monday, then
drop to 10 to 15 degrees below normal behind the cold front on
Tuesday. However, with moisture advection under the northwest flow,
somewhat persistent cloud cover looks to stick around through
Tuesday night (especially across the northern zones) moderating
overnight conditions slightly. Thus, the coldest night time
temperatures don't look to materialize until Wednesday. When this
does occur, freezing temperatures could become a concern across most
valleys outside of eastern Utah and west-central Colorado. By next
weekend, temperatures are back to near normal as the ridge moves
into place over the west.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 507 PM MDT Sat Sep 30 2023
Gusty southwest winds will be the primary aviation concern through
the period as a strong system approaches from the west. All sites
will see wind gusts of at least 20 to 30 kts through this evening
with higher gusts of 35 to 40 kts expected after 15Z Sunday. Even
stronger gusts will be possible in isolated areas, or associated
with outflow from collapsing showers and storms. Ongoing convection
will continue to favor the southern mountains and areas along the
Divide with better coverage expected on Sunday. Even so, VFR is
expected to prevail at sites though CIGS could drop below ILS
breakpoints at times for sites such as KASE and KEGE.
&&
.FIRE WEATHER...
Issued at 327 PM MDT Sat Sep 30 2023
Strong winds and very dry conditions continue through today. With
fuels that are receptive to fire, enhanced critical fire weather
conditions are ongoing and the Red Flag Warning remains in
effect through this evening. The strong winds remain in place
Sunday and Monday, but humidity will be too high for any fire
products to be issued.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ200-202-203-
290.
Wind Advisory from 10 AM to 7 PM MDT Sunday for COZ017>022.
UT...Red Flag Warning until 8 PM MDT this evening for UTZ487-490-491.
Wind Advisory from 10 AM to 7 PM MDT Sunday for UTZ022-028.
&&
SHORT TERM...DB
LONG TERM...SS
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, Sep 30, 2:39 AM MST, 15 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
339 AM MDT Sat Sep 30 2023
COZ001>014-017>023-UTZ022>025-027>029-011745-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
339 AM MDT Sat Sep 30 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Dry conditions remain in place and as a deep trough approaches,
another day of gusty winds is expected. Red Flag Warnings remain
in place. As far as winds are concerned, gusts will range from 30
to 40 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
As the deep trough continues to get closer to the area, surface
winds will continue to increase with gusty winds of 35 to 45 mph
being common across just about the entire forecast area. A few
showers and storms will be possible as the trough gets closer
Sunday afternoon/evening and again on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Sep 30, 12:00 PM MST, 5 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
100 PM MDT Sat Sep 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM Non-Tstm Wnd Gst 4 ESE Steamboat Springs 40.46N 106.74W
09/30/2023 M52 MPH Routt CO Mesonet
Mesonet station STORM 4.3 E Steamboat
Springs (DRI).
0125 PM Non-Tstm Wnd Gst 1 W Douglas Pass 39.60N 108.82W
09/29/2023 M51 MPH Garfield CO Mesonet
Mesonet station CO098 139s034 Douglas Pass.
1007 AM Non-Tstm Wnd Gst Meeker 40.05N 107.88W
09/30/2023 M46 MPH Rio Blanco CO ASOS
ASOS station KEEO Meeker Airport.
1030 AM Non-Tstm Wnd Gst 6 NNW La Sal Jct 38.39N 109.43W
09/30/2023 M45 MPH San Juan UT Mesonet
Mesonet station PC188 Hole N The Rock.
1200 PM Non-Tstm Wnd Gst 17 SE Manila 40.85N 109.46W
09/30/2023 M45 MPH Daggett UT Mesonet
Mesonet station UTWIS Us-191 At Mp 386
Willie Spring.
&&Special weather statement, Sep 30, 3:22 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
422 PM MDT Sat Sep 30 2023
COZ002-004-005-013-302245-
Flat Tops CO-Upper Yampa River Basin CO-
Elkhead and Park Mountains CO-Central Yampa River Basin CO-
422 PM MDT Sat Sep 30 2023
...A strong thunderstorm will impact portions of northwestern Routt
and east central Moffat Counties through 445 PM MDT...
At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hayden, or 11 miles southeast of Craig, moving
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hayden and Tow Creek.
This includes U.S. Highway 40 in Colorado between mile markers 95 and
120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4032 10731 4041 10751 4084 10737 4059 10686
TIME...MOT...LOC 2221Z 208DEG 38KT 4044 10736
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MSSpecial weather statement, Sep 30, 4:14 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
514 PM MDT Sat Sep 30 2023
COZ019-022-023-302345-
Animas River Basin CO-Southwest San Juan Mountains CO-
San Juan River Basin CO-
514 PM MDT Sat Sep 30 2023
...Strong thunderstorms will impact portions of northwestern
Archuleta, southern Hinsdale and east central La Plata Counties
through 545 PM MDT...
At 514 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 13 miles northeast of Bayfield, or 24 miles east of
Durango, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Archuleta, southern Hinsdale and east central La Plata Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3735 10761 3778 10734 3769 10714 3768 10715
3767 10712 3747 10713 3723 10736
TIME...MOT...LOC 2314Z 210DEG 31KT 3738 10744
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MDASpecial weather statement, Sep 30, 4:31 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
531 PM MDT Sat Sep 30 2023
COZ019-023-010000-
Southwest San Juan Mountains CO-San Juan River Basin CO-
531 PM MDT Sat Sep 30 2023
...A strong thunderstorm will impact portions of central Archuleta
County through 600 PM MDT...
At 531 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Pagosa Springs, or 13 miles northwest of Dulce, moving
northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pagosa Springs and Lonetree.
This includes the following highways...
U.S. Highway 84 in Colorado between mile markers 18 and 27.
U.S. Highway 160 in Colorado between mile markers 134 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3710 10721 3739 10710 3740 10679 3738 10675
3704 10703
TIME...MOT...LOC 2331Z 204DEG 32KT 3712 10710
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MSLocal storm report, Sep 30, 4:50 PM MST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
550 PM MDT Sat Sep 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Hail 3 WSW Pagosa Springs 37.26N 107.07W
09/30/2023 M0.25 inch Archuleta CO NWS Employee
&&Thunderstorm Wind, Garfield
- When
- September 30, 5:42 PM MST
- Where
- Garfield County, 0.52 mi SSE of (1v1)rifle Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.523, -107.718
A peak wind gust of 59 MPH was measured by the automated weather station at the Rifle Garfield County Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Utah, September 30, 202358 kt wind · 14 events
- Flooding and Heavy Rain in Florida, September 30, 202310 events
- Hail and Damaging Winds in New Mexico, September 30, 202353 kt wind · 3 events
- Winter Weather in California, September 30, 20232 events
- Waterspout in Gulf of Mexico, September 30, 20231 event
- Flood in Florida, September 30, 20231 event
- Dust Storm in California, September 30, 20231 event
- Damaging Wind in Texas, September 30, 202363 kt wind · 1 event
- Damaging Wind in Texas, September 30, 202352 kt wind · 1 event
- Damaging Wind in New Mexico, September 30, 202358 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129113.